Pennsylvania, 2021

Flash Flooding in Pennsylvania, June 8, 2021

June 8, 2021 · NWS BGM · 4 events in 2 counties and zones

A weak disturbance moved through Northeastern Pennsylvania, producing some showers and thunderstorms. Moisture was high in the atmosphere, and storms were very slow moving, resulting in areas of torrential rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak disturbance moved through Northeastern Pennsylvania, producing some showers and thunderstorms. Moisture was high in the atmosphere, and storms were very slow moving, resulting in areas of torrential rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 8, 9:27 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 8, 9:27 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1027 AM EDT Tue Jun 8 2021

.SYNOPSIS...
The warm and humid summer-like weather will continue today with
scattered showers and thunderstorms across much of central NY
and northeast PA. Some of these storms could produce gusty winds
and brief heavy rain which could lead to isolated minor
flooding issues. Temperatures and humidity will drop into the
end of the week, but chance of showers and storms persist.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1020 am update...

Made some adjustments to PoP based on the latest RADAR. Latest
CAMs showing a brief lull in shower and thunderstorm activity
for a few hours and then have them picking up again early this
afternoon, so captured this trend with latest update. Dew point
temperatures are in the upper 60s to low 70s across the region
and any breaks of sunshine/heating will make for steep low level
lapse rates this afternoon. PWATs will be in the 1.75" to 2"
range this afternoon and evening, so any storms that develop
will contain torrential rainfall with over 2"/hr rainfall rates.

612 am update...
Some adjustments to the near term forecast this morning to
account for a blossoming area of convection over the Finger
Lakes. A weak mid level convergence layer along with pooling
elevated instability has led to rapidly developing thunderstorms
rooted above a weak surface inversion. There is also a weak
amount of moisture flux, which may be helping to back build some
of the convection to the south a bit...and also allow for
slightly higher rainfall rates than previously thought. NY
Mesonet station at Scipio Center recorded 0.8 inch in 1 hour. There
does appear to be an eastward component to the storms, which
may help mitigate the threat for flooding, but if these rates
keep up in isolated locations, excessive runoff could lead to
some flooding issues. A Flood Advisory is in effect until 8 am.

335 am update...
Main concerns in the near term remain focused around the
showers and thunderstorms expected to move in this morning,
relatively isolated, and then expand in coverage and intensity
this afternoon, then tapering to showers tonight before another
resurgence of showers and weak storms on Wednesday.

The primary focus today will be the threat of gusty winds and
heavy rain which may lead to some isolated flash flooding.

Atmosphere continues to be defined by an overreaching sub-
tropical high off the East Coast, which is acting in tandem with
an upper low over the mid MS Valley to pump a broad area of
rich moisture into the Northeast. Surface temperatures in the
80s and dew points in the 60s close to 70, and steep/moist lapse
rates will lead to another unstable air mass today. The
difference today that will act to enhance the threat of showers
and storms is the addition of a weak short wave that will ride
to the east across the GL into nrn New England this afternoon.
The added upper level support should prove positive for the
generation of more widespread showers and storms, and
potentially act to deepen the updrafts and produce slightly more
intense or longer-lasting storms. Storms that do form may be
capable of tapping into this deep moisture and therefore
generate greater rainfall rates than yesterday. Storm motion
will be slow and to the east. Will need to keep an eye on slow-
moving storms that track over the same area or in locations that
saw rain yesterday.

The other concern today will be the potential for downburst
winds with some of the stronger/deeper storms. As the rain
cooled air within the storms falls, negative buoyancy is
generated, and if there is enough acceleration of this very
moist air to the ground, there could be outflow winds from a
couple of these storms that may reach up to 40 mph. Widespread
severe weather is not expected, but sometimes several days of
heat and humidity tend to build up an enhanced convective
potential. Keep an eye on the weather if outdoor activities are
planned today.

Tonight, a weak w/nwly flow will develop behind the departing
s/w and may still be able to generate persistent/scattered rain
showers through the overnight hours. If enough cooling occurs
tonight in some spots, there could be some patchy fog around.
Otherwise, it should remain fairly mild and mostly cloudy
tonight with some isolated showers and possibly a few weak
lingering storms.

Wednesday will likely be similar to Monday with continued heat
and humidity...leading to an unstable afternoon air mass, but
with limited upper level forcing for support. Will also start to
see at least a little push of drier air from the north...which
may be just enough to keep the showers and storms focused south
of the Finger Lakes. Convection on Wed will once again be
scattered and have at least some slow movement to the e/se.
Temperatures will warm into the 80s for much of the region with
dew points in the mid to upper 60s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A frontal boundary is likely to setup over or just south of the
region Thursday. Some relative drying (PW values falling from
1.8 inches to around 1.5 inches) is expected to work from north
to south. However, enough moisture and lift looks present for
additional isolated to scattered showers and thunderstorms in
the afternoon and evening hours. This front continues to shift
slightly further southward allowing for decreasing moisture and
a brief break in precipitation chances. Shear is modeled to be
very weak so main concern is with heavy downpours once again.

Precipitation will once again play a role in how warm
temperatures get. Areas that are mainly precipitation free
should get into the 80's Thursday afternoon with muggy morning
lows in the 60's. Any afternoon precipitation would lower
daytime highs.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A mid-level trough and shortwave is them modeled to work into the
region Friday. Moisture will still be around so enough lift looks
present for some scattered showers and thunderstorms centered in the
afternoon and evening hours once again. A slightly cooler airmass
should advect in as well keeping highs in the 70's for most of the
region. Our forecast is a touch warmer than blended model guidance.
However, some light easterly flow in NE PA and the western Catskills
may result in a stratus deck keeping temperatures a bit cooler.
Something to watch as we get closer. Low temperatures Wednesday
and Thursday nights should be in the 50's and 60's.

The mid-level trough heads east of the region Saturday with the lack
of a lifting mechanism limiting the chance of any showers or
thunderstorms till later Sunday into Monday with the next cold
front. The flow overall continues to look light, perhaps light
easterly winds Saturday before return southwesterly winds on Sunday.
Highs still likely in the 70's with lows in the 50's Saturday
through Monday.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Showers and thunderstorms have filled in across wrn and portions
of central NY early this morning and will continue to filter to
the east with maybe a brief reprieve this morning before more
convection develops between 15-18Z. These showers into the
afternoon will likely have embedded thunderstorms. Some
terminals could see brief flight restrictions in passing cells
which produce heavier rainfall. After the convection moves out,
much of central NY will be within a moist nwly flow with
isolated rain showers through about 06Z. A slightly more stable
air mass advects in with MVFR vsbys and fuel alternate req/MVFR
cigs likely after 06Z tonight. Winds will remain light and
variable during the next 24 hours.

Outlook...

Wednesday...Scattered showers and storms in the afternoon.
Flight restrictions likely.

Thursday through Friday...Chance of SHRA/TSRA. Minor
flight restrictions possible.

Saturday...Low chance for a shower, but mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/MPK
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...BTL/BJT
Hazardous weather outlook, Jun 8, 2:41 AM EST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
341 AM EDT Tue Jun 8 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-090745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
341 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms today may be capable of producing heavy rain
which may lead to minor flooding issues, especially if training over
the same area or over locations that received rain yesterday. A few
of the storms may also be capable of producing gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jun 8, 9:39 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1039 AM EDT Tue Jun 8 2021

PAZ039-081515-
Susquehanna-
1039 AM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSQUEHANNA
COUNTY...

At 1038 AM EDT, a strong thunderstorm was located over Hop Bottom, or
9 miles southeast of Montrose, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jackson, Harford, Ararat, Hop Bottom, Thompson, Union Dale,
Starrucca, Gibson, West Lenox and Lakeview.

LAT...LON 4167 7580 4182 7581 4192 7548 4190 7547
      4168 7547
TIME...MOT...LOC 1438Z 254DEG 22KT 4174 7575

Kistner
Special weather statement, Jun 8, 9:43 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1043 AM EDT Tue Jun 8 2021

PAZ043-044-081515-
Wyoming-Lackawanna-
1043 AM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LACKAWANNA AND
SOUTHEASTERN WYOMING COUNTIES...

At 1042 AM EDT, a strong thunderstorm was located over Falls, or 7
miles southeast of Tunkhannock, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Scranton, Falls, Taylor, Clarks Summit, Clarks Green, Glenburn,
Dalton, Waverly, West Scranton and Lake Winola.

LAT...LON 4149 7593 4156 7569 4141 7568 4140 7583
      4142 7583 4141 7591 4141 7592
TIME...MOT...LOC 1442Z 265DEG 10KT 4145 7587

Kistner
Special weather statement, Jun 8, 10:07 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1107 AM EDT Tue Jun 8 2021

PAZ043-044-047-072-081545-
Southern Wayne PA-Wyoming PA-Luzerne PA-Lackawanna PA-
1107 AM EDT Tue Jun 8 2021

...STRONG THUNDERSTORM WILL AFFECT...LACKAWANNA...SOUTHWESTERN
WAYNE...NORTHEASTERN LUZERNE AND SOUTHEASTERN WYOMING COUNTIES UNTIL
1145 AM EDT...

At 1106 AM EDT, Doppler radar was tracking a strong thunderstorm over
Dickson City, or near Scranton, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scranton, Falls, Dunmore, Carbondale, Old Forge, Pittston, Archbald,
Blakely, Taylor and Dickson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4133 7589 4144 7595 4154 7587 4159 7528
      4137 7527 4137 7533 4138 7534 4137 7535
      4135 7534 4134 7535 4134 7532 4132 7531
TIME...MOT...LOC 1506Z 268DEG 25KT 4145 7568

MJM
Local storm report, Jun 8, 10:27 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1127 AM EDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     LIGHTNING        1 ENE WEST SCRANTON     41.42N 75.67W
06/08/2021                   LACKAWANNA         PA   911 CALL CENTER

            ANIMAL HOSPITAL HIT BY LIGHTNING.

&&

JTC
Local storm report, Jun 8, 10:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     HARFORD                 41.78N 75.70W
06/08/2021                   SUSQUEHANNA        PA   911 CALL CENTER

            TREES DOWN ON POWERLINES.

&&

JTC
Special weather statement, Jun 8, 10:46 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1146 AM EDT Tue Jun 8 2021

NYZ062-PAZ040-044-048-072-081630-
Sullivan NY-Southern Wayne PA-Northern Wayne PA-Lackawanna PA-
Pike PA-
1146 AM EDT Tue Jun 8 2021

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SULLIVAN...
SOUTHEASTERN LACKAWANNA...WAYNE AND PIKE COUNTIES UNTIL 1230 PM
EDT...

At 1145 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms centered over Blooming Grove, or 16 miles south of
Honesdale, moving east-northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dunmore, Archbald, Blakely, Dickson City, Olyphant, Lackawaxen,
Blooming Grove, Jessup, Honesdale and Throop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4132 7479 4125 7513 4122 7552 4124 7558
      4146 7563 4182 7515 4159 7475 4150 7472
      4149 7476 4144 7476 4136 7469
TIME...MOT...LOC 1545Z 251DEG 19KT 4135 7516

MJM

The radar

The Binghamton radar (KBGM), 108 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Lackawanna

When
June 8, 11:00 AM EST to 1:00 PM EST
Where
Lackawanna County, 2.08 mi E of Daleville to 2.29 mi E of Daleville
Cause
Heavy Rain
Property damage
$12,000
Reported by
Department of Highways
Coordinates
41.300, -75.480

A section of Lehigh Road was washed out along Roaring Brook.

Flash Flood, Lackawanna

When
June 8, 11:10 AM EST to 1:00 PM EST
Where
Lackawanna County, 2.08 mi SW of Lehigh to 2.28 mi SW of Lehigh
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
41.250, -75.500

A section of the Drinker Turnpike was washed over with travel limited down to one lane. The fire department had to pump water off of the roadway.

Flash Flood, Luzerne

When
June 8, 2:05 PM EST to 2:45 PM EST
Where
Luzerne County, 0.76 mi ENE of Huntsville to 0.97 mi WSW of Swoyersville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Department of Highways
Coordinates
41.303, -75.966

Water was reported over multiple roads around the Trucksville area. Many roads experienced damage from shoulder washouts. Sutton Road was washed out in a few locations and remained closed for more than a day.

Flash Flood, Luzerne

When
June 8, 2:10 PM EST to 2:45 PM EST
Where
Luzerne County, 1.48 mi NNE of Sweet Vly to 1.73 mi ENE of Sweet Vly
Cause
Heavy Rain
Property damage
$35,000
Reported by
Department of Highways
Coordinates
41.300, -76.140

Multiple roads in, and around, Sweet Valley had large rocks and debris deposited in the roadways from water overflow. Dobson Road was washed out in one location.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965434, 965435, 965436, 965437.